Log in
Asthma UK community forum
12,631 members18,348 posts

Montelukast

Hi everyone - I am back on montelukast (was on zafirlukast) and I’m struggling with bad dreams and headaches. The first time I was on this I gave up quickly because I felt so horrible. Then the consultant got me back on it and after ( I think) a month I felt better. I’m just a few days in and really want to get this horrible bit past. Any tips? What is the best time to take it? How long do most people take to feel better? Xxx

14 Replies
oldestnewest

Hi I am on Montelukast and did feel strange for first few weeks till my system got used to it. Pharmacist told me to take it just before bedtime, which I do. My strange dreams entertained my friends for a week or two. Its worth it though. Nothing sorted out my breathing as quickly or efficiently as Montelukast did!

Hope you feel better soon

1 like
Reply

Sorry but I got migraines from it they have tried me 3 times twice because I didn’t think they totally believed me each time I had a severe response. When you’re struggling to breathe feel bad and they add migraines into the mix it wasn’t good.

My problem also centred around working I’d had time off for the asthma and then needed time off for the migraines I may have pushed through but it simply wasn’t an option. Remember not all medication is suitable for everyone but don’t stop taking it without your doctors advise

1 like
Reply

Emily it will pass it did for me anyway ,it’s such a help in asthma treatment it helped me catch my breath at night .x🦋🤗😇

1 like
Reply

This is a bad drug. It can reprogram your brain. I had very bad sleep agression and other strange thoughts. As soon as stopped I am ok.now

DO NOT USE. GPs are just prescribing to make money. Think about your mind and health not GP bank balances

1 like
Reply

I,m on montelukast had no side effects, I take mine around 20.00 every night

2 likes
Reply

I’m on montelukast and take it just before I go to bed with no problems although if I don’t get enough sleep I do get a mild headache but just put it down to working nights and having a strange sleeping pattern

1 like
Reply

Thank you all for your replies, it helps to not feel so alone with it. I’ve been on Montelukast before and i know it will eventually work for me. 😊 on day 5 so far and 3 days out of 5 I’ve been so confused in the morning that I messed up with which tablets I take when. My head is pounding and my dreams are scarey but I feel like there’s not much choice for me because I just can’t control my asthma without it (or zafirlukast which I can’t get anymore) fingers crossed the side effects go soon

Stay well everyone xxx

Reply

Hi Emily. It's well-documented that Montelukast can have "neuropsychiatric" side effects, including nightmares, mood changes and aggressive behaviour. My own experience is that for the first 2 weeks with Montelukast my peak flow numbers improved dramatically, but over that time the weird dreams became nasty nightmares. I started to find it difficult to concentrate on much, and most definitely my ability to work was significantly compromised. After about 2 months I suddenly crashed out with a deep depression and what's quaintly termed "suicidal ideation". Three times I found myself planning suicide. My Montelukast was stopped, and after a further two weeks or so my mental health began to improve. Numerous sessions of CBT plus anti-depressant medication have brought me back to something like my old self, but it's taken over 6 months.

I think that it's important to see this in context. My experience is of just one person in however many tens of thousands taking Montelukast.

I'd say that if Montelukast has been prescribed for you then for the time being stick with it. But if you start to feel unsettled by the dreams, or if (as was my experience) you realise that your mood is changing, and that you're struggling with work, or that you start to have an inclination to harm yourself then go back to your GP. I'd suggest that you do your own research before going, and take the evidence with you. My GP did not know that Montelukast can affect mental health, but it most definitely can. There is in particular a Dutch study which documents over 18,000 adverse neuropsychiatric incidents amongst Montelukast patients.

Don't let this frighten you, but do become your own Asthma expert. Good luck.

Reply

Thank you for being so honest about how it was for you. I hope you continue to feel better.

The first time I tried it I felt awful, headachey and emotional. Second time my asthma was spiralling scarily out of control and eventually the side effects improved. I’m hoping I ll get used to it more quickly this time. Mainly I am headachey and my concentration is very poor and I wake up worn out by bad dreams. Fingers crossed it ll be over soon, if it doesn’t I ll go back to gp. Take care xxx

1 like
Reply

Hi Emily. Thanks for your kind words, that's appreciated. All I can say is, that based upon my experiences, I'd give it perhaps a week or so, and if the side effects aren't improving then be prepared to bail out. I'd also suggest having a look at any other meds you may be taking. Drug interactions can have pretty far-reaching consequences. There's always the assumption that the warnings on the patient info leaflets are only there for other people, but I would urge you to do a bit of research of your own. Good luck!

Reply

I am 4 days in and the stomach pain is really kicking my ass!!

Reply

It will not beat me! You shall not pass! ...... On the plus side the pain Meds are marvellous....

Reply

Montelucust damaged me. Never again. It is responsible for teenage suicides. Plenty on info on internet

Reply

I had really weird, vivid dreams for about a month and a period of insomnia (though I accept these could have been coincidental). I also felt emotionally off, but I've been having a tough time and work and stopped a med for my mental health a few days into Montelukast so it's hard to say which did what.

I've been taking it for just over two months now and it's settled down and really helped my asthma. I'm back from uncontrolled to partially controlled and feel like I can live a normal life, instead of being smothered by a pillow.

Reply

You may also like...